Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Jackson, KY

January 4, 2009Clay County, Knox County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 4, 2009, 3:05 AM EST for Clay County, Knox County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2009, 3:05 AM EST (08:05 UTC)
Expired
Jan 4, 2009, 3:30 AM EST
In force
25 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Clay County, KY, Knox County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:00 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 4, 3:00 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 AM EST SUN JAN 4 2009

.SHORT TERM.../TODAY THROUGH MONDAY/...UPDATED

A WARM FRONT IS CURRENTLY APPROACHING THE OHIO RIVER. RADAR MOSAIC
SHOWS MORE OF A SUMMERTIME PICTURE THAN WINTERTIME...WITH SEVERAL
LINES OF CONVECTION WITH PLENTY OF LIGHTNING STRIKES. A FEW OF THESE
STORMS HAVE HAD ENOUGH DEPTH TO PRODUCE SEVERE HAIL. EXPECT THIS
SCATTERED TO NUMEROUS ACTIVITY TO CONTINUE ACROSS EASTERN KENTUCKY
THROUGH ABOUT DAWN...BEFORE DIMINISHING AS SHORT WAVE RIDGING ENSUES
AND THE WARM FRONT TREKS NORTHWARD. EXPECT SOME PARTIAL CLEARING A
LITTLE LATER THIS MORNING AND INTO THE EARLY AFTERNOON...SENDING
TEMPERATURES INTO THE LOWER AND MIDDLE 60S. A COLD FRONT CURRENTLY
MOVING ACROSS EASTERN IL AND MO WILL THEN ARRIVE LATER IN THE
AFTERNOON. BOTH THE LATEST GFS AND WRF ARE SHOWING SOME LOW CAPES
AHEAD OF THE FRONT...SO WILL CONTINUE TO MENTION THUNDER. WILL ALSO
MENTION THE POSSIBILITY OF SOME NUISANCE FLOODING TODAY IN THE
HWO...AS SOME LOCATIONS HAVE RECEIVED UP TO AN INCH OF RAIN BETWEEN
MULTIPLE ROUNDS OF CONVECTION DURING THE OVERNIGHT.

FOR TONIGHT...AN INTERESTING TREND WITH THE MODELS HAS BEEN TO
INCLUDE SOME POST-FRONTAL RAIN DURING THE OVERNIGHT HOURS. AN UPPER
LEVEL JET NOSES IN FROM THE WEST...ENHANCING LIFT ENOUGH TO TAKE
ADVANTAGE OF THE LINGERING MOISTURE IN PLACE. THE ECMWF...
GFS...WRF...AND SREF ALL SHOW ANOTHER ROUND OF PRECIPITATION
TONIGHT...SO HAVE INCLUDED CATEGORICAL POPS FOR THIS DURING THE
OVERNIGHT HOURS. SOME SCATTERED AREAS OF RAIN MAY LINGER IN THE
SOUTHEAST BY MONDAY MORNING...SO HAVE MAINTAINED LOW CHANCE POPS
THERE. CLOUDS WILL LIKELY STICK AROUND A BIT LONGER THAN THE MODELS
SUGGEST WITH A STEEP POST-FRONTAL INVERSION...SO HAVE CONTINUED WITH
STAYING BELOW GUIDANCE ON THE HIGH TEMPERATURES...WITH MOST ONLY
SEEING AROUND THE 40 DEGREE MARK. BY THE TIME SOME PARTIAL CLEARING
TAKES PLACE IN THE AFTERNOON...HIGH CLOUDS WILL ALREADY BE MOVING IN
FROM THE SOUTHWEST OUT AHEAD OF THE NEXT MORE SIGNIFICANT WEATHER
MAKER.

.LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/

WE HAVE AN INTERESTING...COMPLEX AND ACTIVE EXTENDED FORECAST
PACKAGE. WITH SPECTRUM OF ENSEMBLE RUNS FAVORING THE THE OPERATIONAL
ECMWF AND A REPEATED....BUT ONLY VERY GRADUAL TREND OF THE
OPERATIONAL GFS TOWARDS THE MORE CONSISTENT ECMWF SOLUTION...THE
ECMWF CONTINUES TO BE THE BULWARK FOR THE MAJORITY OF THE EXTENDED
PACKAGE.

WE BEGIN THE EXTENDED PACKAGE WITH AN UPPER LEVEL LOW MOVING OUT OF
THE BAJA OF CALIFORNIA AND THROUGH THE SOUTHERN PLAINS DY4...TUE.
THE OPERATIONAL GFS CONTINUES TO BE A FAST OUTLIER WITH THE INITIAL
ROUND OF SHORT WAVE ENERGY. ADDITIONAL SHORTWAVE ENERGY DROPS
SOUTHWARD INTO THE CENTRAL PLAINS ON THE HEELS OF THE INITIAL
DISTURBANCE. THESE SYSTEMS APPEAR TO PHASE OVER THE MIDWEST
RESULTING IN A PROGRESSIVE...FULL LATITUDE TROUGH OVER THE EASTERN
CONUS BY DY5/6...WED/THU. THEREAFTER THERE IS A TEMPORARY BUT
SIGNIFICANT DIVERGENCE IN SOLUTIONS AS THE GFS SHOOTS A FAST MOVING
CLIPPER SYSTEM THROUGH THE MIDWEST ON FRIDAY. AGAIN...THE MORE
CONSISTENT ECMWF IS DRY FRIDAY BUT DOES HAVE A SYSTEM MOVING THROUGH
THE OHIO VALLEY REGION BY DY8...LATE SAT.

FOR SENSIBLE WEATHER...EXPECT PRECIPITATION TO OVERSPREAD THE AREA
FROM THE SOUTH TOWARDS DAWN TUESDAY MORNING. BUFKIT FORECAST
SOUNDINGS AND TIME HEIGHT SECTIONS INDICATE THAT MODELS HAVE TRENDED
COOLER WITH THE ATMOSPHERIC COLUMN OVER THE AREA...WITH THE RESULT
THAT ANY PRECIPITATION COULD START OUT AS A MIX OF SLEET AND
FREEZING RAIN...OR POSSIBLY EVEN A LITTLE SNOW. MOS SFC TEMP
GUIDANCE HAS WARMED SIGNIFICANTLY FOR THE SAME TIME FRAME BUT STILL
SUPPORTS SOME TYPE OF FROZEN PRECIPITATION AT THE ONSET TUESDAY
MORNING...ESPECIALLY FOR THE EASTERN PORTIONS OF OUR CWA.

TEMPERATURES WARM ENOUGH SO THAT BY AROUND MID MORNING TUESDAY
PRECIPITATION CHANGES TO JUST RAIN. WITH THE PHASING OF SYSTEMS
THROUGH DY6...IT IS LIKELY THAT WE WILL SEE AN EXTENDED PERIOD OF
OCCASIONAL PRECIPITATION WITH RAIN CHANGING BACK OVER TO SNOW
SHOWERS DURING THE DAY WEDNESDAY. TEMPERATURES DROP THROUGH THE DAY
WEDNESDAY AS FAIRLY STRONG CAA KICKS IN. INITIALLY...WED AND WED
NIGHT SNOW SHOWERS WILL BE THE RESULT OF WRAP AROUND MOISTURE.
HOWEVER...BY THURSDAY SNOW SHOWERS WILL BE DRIVEN MORE BY UPSLOPE
FLOW AS WINDS TURN TOWARDS A MORE FAVORABLE NW DIRECTION. SNOW
SHOWERS TAPER OFF THURSDAY EVENING. ANOTHER SYSTEM...COLD FRONT
ENTERS THE AREA LATE SATURDAY BRINGING ANOTHER ROUND OF SHOWERS AND
COLDER AIR INTO THE AREA BY THE END OF NEXT WEEKEND.

&&

.AVIATION.../06Z TO 06Z/

WARM FRONT CURRENTLY BISECTING ERN KY FROM IRVINE TO WHITESBURG.
SEVERAL ROUNDS OF SHRA IN THE WARM FLOW UP TO AND OVER THE FNTL
BNDRY. BEST SHRA ACTIVITY NOW MOVING INTO W/VA WITH THE NEXT ROUND IN
CNTRL KY MOVING NE AT 25 MPH. THE BULK OF THESE SHRA WILL PASS THRU
NRN KY AND SHOULD BYPASS OUR TAF SITES TO THE NORTH. HOWEVER...SOME
ACTIVITY HAS BEEN REDEVELOPING ON THE SRN END OF THE LINE SO CANNOT
RULE OUT POSSIBLE PCPN. ANY RAIN SHOULD BE LIGHT AND SHOULD NOT TAKE
VIS BELOW VFR AS MIXING WILL KEEP MOST FOG LIGHT...BUT CIGS ALREADY
DOWN TO IFR AND MAY GO DOWN TO LIFR AS THE LOWER LAYERS SATURATE.

AFTER FNTL BNDRY PUSHES NORTH...THERE WILL BE A BRIEF RESPITE FROM
THE RAIN EVEN THO CIGS WILL STAY IN THE IFR RANGE. THEN THE COLD FNT
APPROACHES AND THE NEXT ROUND OF PCPN WILL MOVE IN WITH THE
POSSIBILITY OF A FEW RUMBLES OF THUNDER THROWN INTO THE MIX. AFTER
00Z THE PASSAGE OF THE COLD FNT WILL KEEP POST FNTL RAIN IN THE TAF
TO THE END OF THIS FCST PERIOD BEFORE ENDING SHORTLY BEFORE
12Z...WHEN THE CIGS SHOULD BEGIN TO BREAK UP AS WELL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...DUSTY
Hazardous weather outlook, Jan 3, 4:51 AM EST, 22 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
451 AM EST SAT JAN 3 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
451 AM EST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FREEZING RAIN WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING
ALONG AND NORTHEAST OF A LINE FROM MCKEE TO HARLAN.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

In the hours before

Local storm report, Jan 4, 2:40 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
240 AM EST SUN JAN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     HAIL             N IRVINE                37.70N 83.97W
01/04/2009  E0.75 INCH       ESTILL             KY   LAW ENFORCEMENT

&&

DUSTY
Special weather statement, Jan 4, 3:02 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 AM EST SUN JAN 4 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041615-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
302 AM EST SUN JAN 4 2009

ISOLATED THUNDERSTORMS WILL CONTINUE TO POP UP ACROSS EASTERN
KENTUCKY THIS MORNING. THESE STORMS ARE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS TO 35 MPH...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS. WHERE THESE STORMS PASS...ACCUMULATIONS OF NEARLY ONE
QUARTER OF AN INCH OF RAINFALL IN POSSIBLE IN LESS THAN 30 MINUTES.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:17 AM ESTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin13 min
Jan 4, 11:27 AM ESTAreal Flood AdvisoryJKLPulaski3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.